Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


anemia and changing
May 23, 2008

hi there. i am about to change meds. was hiv pos for 12 years no meds. then i got hep c and my body fought it off on its own but the hiv took over. been just on azt and truvada and it was enough for me. tcells at 450 and not too high of a viral load. no other side afects. i am dancer and actor and need my energy and my body to feel good as possible. but now i got anemia kind of bad and need to change my meds. will start a protease inhibitor but have three weeks till i can be around my doctor cause i am on tour. question. is it bad for me to stop the azt and truvada for three weeks to maybe help the anemia and give myself a rest before starting the kaletra and invariasein three weeks. or just stay on the meds and just deal with the dizziness and tiredness?

tony

Response from Dr. Frascino

Hello Tony,

It is difficult to give you a comprehensive response without knowing much more about your particular case; your resistance profile, for instance. However, I will make a few more general comments that I hope will be helpful.

1. Anemia can be a side effect of AZT.

2. Stopping your AZT and Truvada for three weeks until you can start your new regimen would not be deleterious; however, often we would like to get a resistance test (genotype and phenotype) while you are on your current regimen to help in selecting the next regimen. Your viral load would need to be above the 500-1000 range in order for the resistance test to be performed. If your doctor already has this information, stopping your meds immediately may well help an AZT-induced anemia problem.

3. Your current regimen, AZT plus Truvada, is not a recommended regimen, as it is not felt to be adequately potent or durable. The AZT component is also associated with increased risk of developing lipoatrophy. Consequently, I think it's a good idea to switch.

4. I'm also concerned about your proposed new regimen. I'm not exactly sure what you mean by "invariasein," but I'm assuming it's Invirase (saquinavir). If your new regimen includes only a dual protease (Kaletra plus Invirase), this too would be considered an odd choice and might lead to significant side effects. Are you working with an HIV specialist? If not, you should be. And if you are, you might want to consider getting a second opinion on what the best options are for your next regimen. This would also take into account your profession as a dancer/actor.

Good luck Tony.

Dr. Bob


Previous
hiv transmission
Next
CD4-Fatigue correlation?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement